Alert archive / North Carolina / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Raleigh, NC

January 25, 201431 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Jan 25, 2014, 4:11 AM EST for 31 counties in North Carolina. It took effect at Jan 25, 2014, 11:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 4:11 AM EST (09:11 UTC)
In effect from
Jan 25, 2014, 11:00 AM EST
Expired
Jan 25, 2014, 5:20 PM EST
In force
6 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WWUS82 KRAH 250911
RFWRAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
411 AM EST SAT JAN 25 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL
NORTH CAROLINA...

.THE COMBINATION OF STRONG GUSTY WINDS... LOW HUMIDITY... AND
DRY BRUSH AND TREE LITTER WILL PRODUCE A THREAT FOR DANGEROUS
FIRE WEATHER CONDITIONS IN CENTRAL NORTH CAROLINA TODAY.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300-
/O.UPG.KRAH.FW.A.0001.140125T1600Z-140125T2300Z/
/O.NEW.KRAH.FW.W.0001.140125T1600Z-140125T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
411 AM EST SAT JAN 25 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL
NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SUSTAINED WINDS FROM THE SOUTHWEST OF 15 TO 20 MPH WILL
  GUST UP TO 35 MPH TODAY.

* HUMIDITY...RELATIVE HUMIDITY WILL DROP AS LOW AS 20 TO 25
  PERCENT TODAY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
2 follow-up statements
980 
WWUS82 KRAH 252039
RFWRAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EST SAT JAN 25 2014

...RED FLAG WARNING IN EFFECT THROUGH 6 PM EST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA...

.THE COMBINATION OF STRONG GUSTY WINDS... LOW HUMIDITY... AND DRY
BRUSH AND TREE LITTER WILL PRODUCE A THREAT FOR DANGEROUS FIRE
WEATHER CONDITIONS IN CENTRAL NORTH CAROLINA TODAY.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300-
/O.CON.KRAH.FW.W.0001.000000T0000Z-140125T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
339 PM EST SAT JAN 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH
CAROLINA...

* WIND...SUSTAINED WINDS FROM THE SOUTHWEST OF 15 TO 20 MPH WILL 
  GUST UP TO 35 MPH TODAY. 

* HUMIDITY...RELATIVE HUMIDITY WILL DROP AS LOW AS 20 TO 25 
  PERCENT TODAY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
962 
WWUS82 KRAH 252220
RFWRAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EST SAT JAN 25 2014

...RED FLAG WARNING CANCELED...

.DIMINISHING WINDS AND INCREASED CLOUDS DECREASING THE FIRE
WEATHER HAZARDS THIS EVENING.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252330-
/O.CAN.KRAH.FW.W.0001.000000T0000Z-140125T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
520 PM EST SAT JAN 25 2014

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR ALL OF CENTRAL NORTH CAROLINA. 

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE RED
FLAG WARNING.

THE HUMIDITIES WILL CONTINUE TO INCREASE ABOVE THE CRITICAL
THRESHOLD FOR FIRE WEATHER CONCERNS THROUGH THIS EVENING.
HOWEVER... GUSTY WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH MID
EVENING. 

$$

PWB
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Jan 25, 3:10 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 25, 3:10 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 AM EST SAT JAN 25 2014

.SYNOPSIS... ARCTIC HIGH PRESSURE WILL SHIFT SOUTH OF THE REGION ON
TODAY AS A DEEP LOW PRESSURE SYSTEM TRACKS RAPIDLY EAST FROM THE
GREAT LAKES INTO NORTHERN NEW ENGLAND. ANOTHER ARCTIC COLD FRONT
WILL CROSS THE CAROLINAS MONDAY EVENING INTO MONDAY NIGHT...
RESULTING IN WELL BELOW NORMAL TEMPERATURES TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SATURDAY...

TODAY AND TONIGHT: ANOTHER S/W AND ASSOCIATED DRY COLD FRONT WILL
APPROACH THE REGION FROM THE NORTHWEST TODAY AND MOVE ACROSS THE
AREA THIS EVENING AND TONIGHT. GIVEN THE VORT MAX WILL BE PASSING
JUST TO OUR NORTH WE DO NOT EXPECT ANY PRECIP AT OUR LATITUDE WITH
THIS SYSTEM (WITH ANY PRECIP THIS FAR SOUTH CONFINED TO PARTS THE
MOUNTAINS). AHEAD OF THE DISTURBANCE SOUTHWESTERLY WINDS ARE
EXPECTED TO STRENGTHEN CONSIDERABLY. SOME LOCATIONS THIS MORNING
ACROSS THE WESTERN PIEDMONT ARE ALREADY SEEING SOME WIND GUSTS IN
THE 15 TO 20 MPH RANGE. EXPECT THIS TREND WILL CONTINUE THIS MORNING
AS H85 WINDS ARE EXPECTED TO STRENGTHEN TO AROUND 50 TO 50 KTS. THIS
WILL LEAD TO BREEZY/WINDY CONDITIONS TODAY... WITH SUSTAINED WINDS
OF AROUND 15 TO 25 MPH... WITH GUSTS AS HIGH AS 30 TO 35 MPH. NOT
HIGH ENOUGH FOR A WIND ADVISORY... BUT PRETTY WIND. THE
STRENGTHENING SOUTHWESTERLY LOW LEVEL FLOW WILL HELP TO WARM THINGS
UP TODAY. LOW LEVEL THICKNESS VALUES ARE EXPECTED TO APPROACH 1300
METERS BY 00Z SUNDAY. HOWEVER... CLOUD COVER WILL INCREASE TODAY
AHEAD OF THE AFOREMENTIONED SYSTEM. THIS SHOULD HELP OFFSET SOME THE
WARMING. THUS... WILL GO WITH HIGHS RANGING FROM AROUND 40 NW TO THE
MID TO MAYBE EVENING UPPER 40S SE.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THIS EVENING.
EXPECT BREEZY CONDITIONS WILL CONTINUE THIS EVENING BEFORE THE
PRESSURE GRADIENT BEGINS TO RELAX AFTER MIDNIGHT... WITH WINDS
BECOMING EVEN LIGHT AND VARIABLE BY 12Z SUNDAY. WITH MOSTLY CLEAR
SKIES GENERALLY EXPECTED BEHIND THE FRONT AND WINDS SLACKING AFTER
MIDNIGHT WILL CONTINUE TO TREND GENERALLY TO THE COOLER SIDE OF
GUIDANCE. THIS YIELDS LOW RANGING FROM THE TEENS TO LOWER 20S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 305 AM SATURDAY...

SUNDAY AND SUNDAY NIGHT: SURFACE HIGH PRESSURE WILL QUICKLY MOVE
ACROSS THE AREA ON SUNDAY MORNING YIELDING A RETURN TO SOUTHERLY
WINDS. THIS WILL GIVE US ANOTHER DAY WITH HIGHS IN THE 40S (WHICH IS
STILL BELOW NORMAL FOR THIS TIME OF YEAR THOUGH). CLOUD COVER WILL
BEGIN TO INCREASE AGAIN ON SUNDAY INTO SUNDAY NIGHT AS THE NEXT
FRONT BEGINS TO APPROACH THE AREA. THE COLD FRONT WILL MOVE INTO THE
AREA ON MONDAY... WITH ANY MEAGER PRECIP CHANCES AT THIS TIME
RELEGATED TO MONDAY AFTER 12Z. LOWS TEMPS MONDAY MORNING WILL BE
WARMER... IN THE UPPER 20S TO LOWER 30S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...

YET ANOTHER IN THE SERIES OF REINFORCING ARCTIC FRONTS WILL BE
DIGGING SOUTHEAST AND ACROSS THE AREA MONDAY. WEAK SOUTHWEST LOW
LEVEL FLOW AHEAD OF THE FRONT WILL INJECT MODEST MOISTURE INTO THE
TENNESSEE/SOUTHERN OHIO VALLEY AND SQUEEZE OUT SOME PRECIP ON THE
WESTERN SLOPES...AND PER THE LATEST GFS...POSSIBLY BLEEDING OVER AS
FLURRIES ACROSS THE NORTHERN TIER. THIS LOOKS LIKE A LONG SHOT PER
THE DEPTH OF THE COLUMN MOISTURE AND THE LACK OF A WELL DEFINED VORT
MAXIMA TO ENHANCE THE MID LEVEL LIFT...AND WILL MAINTAIN A DRY
FORECAST. MONDAYS TEMPS WILL HAVE THE BENFIT OF A 'WARM' START DUE
TO INCREASING CLOUDS SUNDAY NIGHT AND A PERIOD OF SOUTHWEST WARM AIR
ADVECTION PRIOR TO FROPA...AND THIS WILL BE THE WARMEST DAY WE CAN
EXPECT ALL WEEK. HIGHS WILL TOP OUT NEAR NORMAL...IN THE UPPER 40S
ACROSS THE NORTHERN TIER TO LOW AND MID 50S ACROSS THE SOUTH. HIGHS
COULD BE A LOWER IN THE FAR NORTHWEST WITH AN EARLIER FROPA...AND
THE TRIAD COULD TOP OUT IN THE MID 40S.

THE ECMWF HAS SIGNIFICANTLY SHIFTED ITS NEAR-COAST CYCLOGENESIS EAST
ON TUE/WED...AND LOOKS MUCH LIKE THE GFS WITH ONLY THE IMMEDIATE
COAST HAVING A THREAT OF PRECIP. WILL NOT TOTALLY ABANDON POPS IN
THE FAR EASTERN CWFA YET...BUT WILL MOVE THE SLIGHT POP LINE EAST OF
I95. FRIGID AIRMASS LOCKED IN PLACE TUESDAY AND WEDNESDAY WILL LIMIT
HIGHS TO BELOW FREEZING...AFTER MORNING LOWS MOSTLY IN THE LOW AND
MID TEENS. LOOKING AT RAPID CLEARING ON WEDNESDAY NIGHT AS MILDER
HIGH PRESSURE BUILDS WITH LOW AMPLITUDE UPPER RIDGING AND
CORRESPONDING INCREASING HEIGHTS ON THURSDAY. HIGHS WILL CLIMB INTO
THE MID AND UPPER 30S THUDAY..AND FURTHER INTO THE LOW AND MID 40S
FRIDAY IN NEAR ZONAL FLOW ALOFT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1245 AM SATURDAY...

VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS.
SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT APPROACHING
FROM THE WEST THIS MORNING... WITH SUSTAINED WINDS OF 15-20 KTS
AFTER SUNRISE/12Z... BECOMING 20-25 KTS IN THE AFTERNOON. GUSTS OF 25-
35 KTS ARE POSSIBLE DURING THE AFTERNOON. WINDS WILL BEGIN TO SWING
AROUND TO WEST TO WEST-NORTHWESTERLY DURING THE EVENING HOURS AS THE
FRONT MOVES THROUGH THE AREA. WIND GUSTS OF UP TO 25 KTS WILL STILL
BE POSSIBLE AFTER SUNSET THROUGH 06Z SUNDAY GIVEN THE STRONG CAA.

VFR CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. ANOTHER COLD
FRONT WILL CROSS THE AREA LATE IN THE DAY MONDAY... BRINGING THE
POTENTIAL FOR SOME VERY LIGHT SNOW (GENERALLY VFR TO MVFR AT WORST
CONDITIONS) ACROSS NORTHERN PORTIONS OF THE STATE. HOWEVER... THE
BEST CHANCE FOR SNOW WILL BE ON TUESDAY NIGHT INTO WEDNESDAY (STILL
SOME UNCERTAINTY THOUGH)... WITH THE BEST CHANCE OF SNOW AND SUB-VFR
CONDITIONS ACROSS THE EASTERN TAF SITES (KFAY/KRWI... POSSIBLY EVEN
KRDU).

&&

.CLIMATE...

RECORD LOW                   RECORD LOW MAX

GSO (JANUARY 25)
7 (1963)                     23 (1940)

RDU (JANUARY 25)
8 (1963)                     28 (2013)

FAY (JANUARY 25)
13 (1963)                    30 (2013)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR NCZ007>011-021>028-038>043-073>078-083>086-088-
089.

&&

SYNOPSIS...BSD/VINCENT
NEAR TERM...BSD
SHORT TERM...BSD
LONG TERM...MLM
AVIATION...BSD/SEC
CLIMATE...WFO RAH
Hazardous weather outlook, Jan 24, 5:54 PM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EST FRI JAN 24 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
554 PM EST FRI JAN 24 2014

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

WINDY CONDITIONS ARE EXPECTED SATURDAY AS A DEEP LOW PRESSURE
SYSTEM TRACKS EAST ACROSS THE GREAT LAKES INTO NORTHERN NEW
ENGLAND. SUSTAINED SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP
TO 40 MPH ARE LIKELY DURING THE AFTERNOON. SPORADIC HIGHER GUSTS
WILL BE POSSIBLE...PRIMARILY ALONG AND EAST OF INTERSTATE 95.

ANOTHER ARCTIC COLD FRONT WILL SURGE THROUGH THE CAROLINAS MONDAY
NIGHT AND EARLY TUESDAY. WIND CHILL VALUES MAY APPROACH 0 DEGREES
IN THE WAKE OF THE FRONT TUESDAY MORNING. A PROLONGED PERIOD OF
SUB-FREEZING TEMPERATURES WILL BE POSSIBLE TUESDAY THROUGH
THURSDAY.

VINCENT

Nearby

Red Flag Warnings in North Carolina, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.